Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 27, 2017, 10:40 PM CDT for 6 counties in Nebraska. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2017, 10:40 PM CDT (03:40 UTC)
- Expired
- Jun 27, 2017, 11:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greeley County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Sherman County, NE, Valley County, NE
The radar
The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 10:40 PM CDT | TSTM WND GST 65 | Boelus, NE | |
| Jun 27, 10:50 PM CDT | TSTM WND DMG | Boelus, NE | REGION 26 EMERGENCY MANAGEMENT REPORTED TREES DOWN A QUARTER MILE EAST OF BOELUS. |
| Jun 27, 10:58 PM CDT | TSTM WND GST 60 | 3 W Boelus, NE | 55 TO 60 MPH ESTIMATED BY A TRAINED SPOTTER ON HIGHWAY 58 NEAR UNION ROAD (MILE MARKER 18). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 8:56 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
872
WUUS53 KGID 280340
SVRGID
NEC077-093-121-125-163-175-280430-
/O.NEW.KGID.SV.W.0129.170628T0340Z-170628T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1040 PM CDT TUE JUN 27 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Greeley County in central Nebraska...
Western Nance County in central Nebraska...
Eastern Valley County in central Nebraska...
Northwestern Merrick County in central Nebraska...
Eastern Sherman County in central Nebraska...
Howard County in central Nebraska...
* Until 1130 PM CDT
* At 1040 PM CDT, severe thunderstorms were located along a line
extending from near Ericson to near Cotesfield to near Boelus,
moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greeley, St. Paul, Fullerton, Spalding, Palmer, Scotia, Dannebrog,
North Loup, Wolbach, Elba, Ashton, Belgrade, Farwell, Rockville,
Hazard, Cotesfield, Cushing, Archer, St. Libory and Boelus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4148 9829 4148 9810 4151 9804 4151 9795
4135 9793 4104 9819 4105 9914 4133 9883
4174 9877 4174 9829
TIME...MOT...LOC 0340Z 267DEG 41KT 4179 9859 4134 9858 4106 9879
HAIL...0.75IN
WIND...60MPH
$$
Mangels3 follow-up statements
334
WWUS53 KGID 280344
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1044 PM CDT TUE JUN 27 2017
NEC077-093-121-125-163-175-280430-
/O.CON.KGID.SV.W.0129.000000T0000Z-170628T0430Z/
Greeley NE-Nance NE-Valley NE-Merrick NE-Sherman NE-Howard NE-
1044 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR GREELEY...WESTERN NANCE...EASTERN VALLEY...NORTHWESTERN
MERRICK...EASTERN SHERMAN AND HOWARD COUNTIES...
At 1044 PM CDT, severe thunderstorms were located along a line
extending from near Ericson to near Elba to near Boelus, moving east
at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Law enforcement reported 65 MPH wind gusts in Boelus at
1040 PM.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greeley, St. Paul, Fullerton, Spalding, Palmer, Scotia, Dannebrog,
North Loup, Wolbach, Elba, Ashton, Belgrade, Farwell, Rockville,
Hazard, Cotesfield, Cushing, Archer, St. Libory and Boelus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4148 9829 4148 9810 4151 9804 4151 9795
4135 9793 4104 9819 4105 9914 4133 9883
4174 9877 4174 9829
TIME...MOT...LOC 0344Z 267DEG 41KT 4179 9857 4134 9856 4106 9877
HAIL...0.75IN
WIND...60MPH
$$
Mangels361
WWUS53 KGID 280358
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1058 PM CDT TUE JUN 27 2017
NEC175-280407-
/O.CAN.KGID.SV.W.0129.000000T0000Z-170628T0430Z/
Valley NE-
1058 PM CDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VALLEY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central and central Nebraska.
LAT...LON 4148 9829 4148 9810 4151 9804 4151 9795
4135 9793 4104 9819 4105 9914 4127 9890
4131 9872 4174 9865 4174 9829
TIME...MOT...LOC 0357Z 270DEG 39KT 4181 9835 4133 9835 4107 9850
$$
NEC077-093-121-125-163-280430-
/O.CON.KGID.SV.W.0129.000000T0000Z-170628T0430Z/
Greeley NE-Nance NE-Merrick NE-Sherman NE-Howard NE-
1058 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR GREELEY...WESTERN NANCE...NORTHWESTERN MERRICK...SOUTHEASTERN
SHERMAN AND HOWARD COUNTIES...
At 1057 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Spalding to near Cushing to near
Dannebrog, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Emergency management reported downed trees a quarter mile
east of Boelus
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greeley, St. Paul, Fullerton, Spalding, Palmer, Dannebrog, Wolbach,
Elba, Ashton, Belgrade, Farwell, Rockville, Hazard, Cotesfield,
Cushing, Archer, St. Libory and Boelus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4148 9829 4148 9810 4151 9804 4151 9795
4135 9793 4104 9819 4105 9914 4127 9890
4131 9872 4174 9865 4174 9829
TIME...MOT...LOC 0357Z 270DEG 39KT 4181 9835 4133 9835 4107 9850
HAIL...0.75IN
WIND...60MPH
$$
Mangels840
WWUS53 KGID 280413
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1113 PM CDT TUE JUN 27 2017
NEC077-093-121-125-163-280430-
/O.CON.KGID.SV.W.0129.000000T0000Z-170628T0430Z/
Greeley NE-Nance NE-Merrick NE-Sherman NE-Howard NE-
1113 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR EASTERN GREELEY...WESTERN NANCE...NORTHWESTERN MERRICK...
SOUTHEASTERN SHERMAN AND HOWARD COUNTIES...
At 1112 PM CDT, severe thunderstorms were located along a line
extending from Cedar Rapids to 7 miles north of Palmer to near St.
Libory, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
St. Paul, Fullerton, Spalding, Palmer, Dannebrog, Wolbach, Elba,
Ashton, Belgrade, Farwell, Rockville, Cushing, Archer, St. Libory and
Boelus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4148 9829 4148 9810 4151 9804 4151 9795
4135 9793 4104 9819 4105 9897 4123 9885
4131 9856 4174 9850 4174 9829
TIME...MOT...LOC 0412Z 266DEG 41KT 4155 9815 4134 9817 4105 9833
HAIL...<.75IN
WIND...60MPH
$$
MangelsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:51 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 27, 6:51 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Hastings NE 651 PM CDT Tue Jun 27 2017 .SHORT TERM...(This evening through Wednesday) Issued at 356 PM CDT Tue Jun 27 2017 Upper level flow has become more progressive as a mid to upper perturbation heads toward our area tonight. Storms should develop along a trough, ahead of a cold front, in the lee of the Rocky Mountains this afternoon as heights lower. A stubborn area of clouds in our southwest is slowly advancing northeastward near a warm front. Expect the warm front to continue moving northeast and be through most of the CWA by midnight. The convection that develops to the west will hold quite a threat of large hail at initialization as lapse rates will be steep to the west. The convection is expected to eventually outrun any large scale ascent as the convection moves east, but convection will enter a regime of increased moisture near the surface as a cold pool will likely enhance elevated convection. Storms should aggregate into a squall line well before convection reaches our area. A potent low- level jet will develop this evening that will help enhance any ongoing convection that comes our way. So by the time convection arrives, our main threat will transition more to wind rather than large hail with good bulk shear, although some large hail cannot be ruled out, especially in our west. Storm relative helicity would indicate at least a small chance of a quick spinup along the leading edge of the squall line. The trailing cold front may be problematic for Wednesday as it will probably stall just to the southeast of our CWA, and potential will be close enough for some afternoon convection in our southeast. As a perturbation moves in Wednesday night along with an increasing low- level jet. The nose of the jet will likely be somewhere in the southern CWA, but looking less likely that the stronger low-level convergence will hang over our CWA for too long. However, it would not be out of the question to get enough rain to cause some localized flooding Wednesday night, and even some severe weather along the stalled boundary that will make its way north. I may be too low with current chances of precip for part of the CWA as areas just north of the boundary could get a good rain. Hard to tell where exactly this boundary will be Wednesday night, however. Severe parameters indicate we could get some large hail, and possibly even some wind. Muggy conditions come back through Wednesday night with increasing dewpoints and more typical summertime temperatures. .LONG TERM...(Wednesday night through Tuesday) Issued at 356 PM CDT Tue Jun 27 2017 Lingering convection from Wednesday night is possible heading into the morning on Thursday. With a shortwave tracking across northern Nebraska and South Dakota during the day and low pressure approaching from western Kansas, precipitation appears likely across much of the area. Depending on where any residual boundaries set up, a few strong to severe thunderstorms could be possible. Models are hinting that this could end up being just to our south and east, but there are also signs of lingering elevated instability behind the front helping promote additional thunderstorm development into the evening. The northwest flow pattern returns Friday as the upper level trough shifts to the east. Am generally expecting most places to remain dry the next two days but with a couple weak waves moving through Friday and Saturday, a few scattered showers and thunderstorms are possible so have kept some low pops across portions of the area both days. Surface winds become southerly heading into Sunday drawing up warm humid air back into the central plains. Models are suggesting we will have a decent chance for precipitation across the area Sunday afternoon and evening as a more vigorous shortwave moves into the area. It is still too far out to narrow down specifics on timing and severity, but will continue to monitor this for any possible MCS development. Models begin to diverge on how fast this shortwave exits the area on Monday lowering confidence on precip chances. The ECMWF is a bit slower with things and has QPF across our northern counties, while the GFS is much faster and has it exiting the region leaving things mainly dry. Although temps the next 7 days look quite seasonal with highs in the 80s and low 90s, looking a few more days out, the Climate Prediction Center has our northeastern zones outlooked for excessive heat July 6th and 7th as an upper level ridge is expected to build in across the area. This will be something to keep an eye on as it approaches. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 626 PM CDT Tue Jun 27 2017 A large cluster of thunderstorms is forming to the west of the terminals and is expected to continue to expand in coverage as it approaches the local area over the next several hours. Doing a very simple timing of this cluster...it looks like it should begin affecting KEAR by 28/02Z...and maybe KGRI an hour or less afterwards. While CIGS will remain high and likely in VFR categories...depending on the intensity of the rain...could briefly see MVFR VSBYS or less. While VSBYS are somewhat in question...of more certainty are the strong winds that should accompany these storms...and introduced a variable wind group to 45 KTS at both terminals with this activity. Once the MCS tracks east overnight...expect clearing skies and LLWS to develop at both sites. Winds will eventually relax out of the west around daybreak...with mostly sunny skies anticipated through the daytime hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Petr AVIATION...Rossi
Hazardous weather outlook, Jun 27, 2:49 PM CDT, 7 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 249 PM CDT Tue Jun 27 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 249 PM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely for portions of the outlook area late this evening and tonight, especially between 8 pm and 3 am. The main threat will be damaging wind gusts up to 70 MPH. A brief isolated tornado possible. Hail up to the size of golf balls is also possible for areas west of a line from Holdrege to Ord. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms will be possible across portions of the outlook area Wednesday night through Thursday night. The primary severe weather threats Wednesday night will be large hail to the size of golfballs and localized flash flooding. The primary severe weather threats Thursday into Thursday night will be large hail and damaging winds. Friday night through Sunday night...there will be more periodic chances for thunderstorms across portions of the outlook area with the best chance being Sunday night. While strong or severe storms cannot be ruled out...it is too early to confidently assess the threat this far in advance. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 8 pm. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein/Petr
In the hours before
Special weather statement, Jun 27, 9:01 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
901 PM CDT TUE JUN 27 2017
NEZ060-072-280245-
Dawson NE-Gosper NE-
901 PM CDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSPER AND DAWSON
COUNTIES UNTIL 945 PM CDT...
At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Anselmo to 10 miles northeast of Brady to
near Wellfleet to 8 miles east of Palisade. Movement was east at 35
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lexington, Cozad, Gothenburg, Elwood, Eddyville, Willow Island,
Johnson Lake and Farnam.
This includes Interstate 80 between mile markers 209 and 239.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Nebraska.
LAT...LON 4104 10022 4105 9949 4104 9949 4060 9980
4035 9984 4035 10009 4044 10009 4044 9998
4070 9998 4070 10022
TIME...MOT...LOC 0201Z 280DEG 30KT 4157 9992 4116 10028 4071 10068
4035 10094
RossiLocal storm report, Jun 27, 9:20 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
920 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND GST 1 SW GOTHENBURG 40.92N 100.17W
06/27/2017 M51 MPH DAWSON NE MESONET
&&
REEDSpecial weather statement, Jun 27, 9:47 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
947 PM CDT TUE JUN 27 2017
NEZ039-040-046-047-280330-
Valley NE-Howard NE-Greeley NE-Sherman NE-
947 PM CDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR GREELEY...VALLEY...SHERMAN AND
WESTERN HOWARD COUNTIES UNTIL 1030 PM CDT...
At 946 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Calamus Reservoir State Recreation Area to near
Weissert to 8 miles north of Sumner. Movement was east at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms. A 54
MPH wind gust was measured in Broken Bow at 921 PM.
Locations impacted include...
Ord, Greeley, Loup City, Scotia, Arcadia, North Loup, Litchfield,
Elba, Ashton, Farwell, Rockville, Hazard, Elyria, Cotesfield, Fort
Hartsuff State Park, Sherman Reservoir Dam and Boelus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
central Nebraska.
LAT...LON 4148 9845 4105 9859 4105 9921 4174 9921
4174 9844
TIME...MOT...LOC 0246Z 266DEG 47KT 4187 9930 4146 9934 4106 9947
MangelsLocal storm report, Jun 27, 10:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1004 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST LEXINGTON AIRPORT 40.79N 99.77W
06/27/2017 M61 MPH DAWSON NE ASOS
AUTOMATED WIND SENSOR AT THE LEXINGTON
AIRPORT MEASURED 61 MPH WIND GUST.
&&
REEDThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 9:01 PM CDT | Special Weather Statement | GID | Dawson, Gosper | 44 min |
| Jun 27, 9:40 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 50 min |
| Jun 27, 9:47 PM CDT | Special Weather Statement | GID | Greeley, Sherman, Valley | 43 min |
| Jun 27, 9:54 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Greeley, Howard, Sherman, Valley | 51 min |
| Jun 27, 10:06 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Kearney, Phelps | 39 min |
| Jun 27, 10:42 PM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Dawson, Gosper, Hall, Kearney and 1 more | 48 min |
| Jun 27, 11:20 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Howard, Merrick, Nance, Polk, York | 40 min |
| Jun 27, 11:25 PM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Clay, Hall, Hamilton, Kearney | 38 min |
| Jun 27, 11:56 PM CDT | Special Weather Statement | GID | Hamilton, Merrick, Polk, York | 49 min |
| Jun 28, 12:01 AM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore | 44 min |
| Jun 28, 12:45 AM CDT | Special Weather Statement | GID | Fillmore, York | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.